Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Does Having Diarrhea Affect Absorption Of HIV Meds

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
The Well Project

Caring for Your Gut: Dealing With Diarrhea, Nausea and Other Stomach Problems if You Have HIV/AIDS

...one of the most common side effects of HIV, intestinal infections, and HIV drugs. Left untreated, it can cause dehydration (loss of water and nutrients) and wasting (unintentional weight loss). You have diarrhea if you have watery stools or if you have three or more bowel movements each day. If your diarrhea lasts for more than a few days, contains blood, or if you have a high fever or stomach pain you should contact your health care...
Ask the Experts

How Many Options?

After 9 years of HIV infection, I'm obviously always thinking about when to start meds. I've had good numbers thus far--CD4 consistantly around 800 and low vl. I read all the articles about the benefits of starting meds earlier. I've not had...
Joseph McGowan, M.D., F.A.C.P.

Response from Joseph McGowan, M.D., F.A.C.P.

North Shore University Hospital
...resistance through no fault of your own. The constipation is probably not HIV related, some people get poor absorption and diarrhea.The main argument to start meds now would be to shut off the virus, decrease the "immune activation" or... Read more »

How long for absorption of meds

I have been on Sustiva and Truvada for about 7 weeks. This is my initial use of HIV meds. I just got a call that my blood work shows all looks good (CDr count up, etc.); butviral count is up instead of the expected 'undetectable'. i have not...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
...reach <50 copies.That said, your underlying colitis does raise some interesting questions about absorption, given your frequent diarrhea. One way to determine if this is affecting your drug absorption is to obtain therapeutic drug monitoring... Read more »

can HIV treatment is the past affect HCV meds?

Hi,I have co-infection HIV/HCV and I did 2 HIV treatments in 1998, none of those worked for me, I couldnt cope with the side effects so my doctor took me out of treatments.Now I have to start HCV treatment and I wonder how all the different meds...
Barbara McGovern, M.D.

Response from Barbara McGovern, M.D.

Tufts University School of Medicine
...HIV medications which you have taken in the past should not at all affect your HCV treatment now. If your CD4 count is low, I would favor reinitiation of your HIV medications. I assume however, that Read more »

Meds and food

What are the main reasons for one drug to be taken with food and other to be taken on an empty stomach? Is that for better absorption or for side effects to be lessened? Or there are other important issues?
Edwin DeJesus, M.D., F.A.C.P.

Response from Edwin DeJesus, M.D., F.A.C.P.

...cause or prevent some unwanted side effects. For example, taking food with nelfinavir (Viracept) may decrease the severity of loose stool; while taking fatty food with the efavirenz (Sustiva, Stocrin) may cause more dizziness and sleep... Read more »
Articles
The Body

Hot Topics at The Body's "Ask the Experts" Forums, March 15, 2010

..."The Pure Cut," is curated by Joseph Akel. COINFECTIONS & COMPLICATIONS OF HIV/HIV MEDICATIONS   Does Having Diarrhea Affect Absorption of HIV Meds? In response to another query, you mentioned that HIV meds are... Read more »
The Well Project

Diarrhea

... Table of Contents Diarrhea and HIV How Does Diarrhea Affect the Body? Treating Your Diarrhea Tips for Fighting Diarrhea Supplements for Diarrhea Read more »
AIDS InfoNet

Diarrhea

... What Is Diarrhea? Is Diarrhea Dangerous? What Causes Diarrhea? How Do I Know What Is Causing My Diarrhea? How Is Diarrhea Treated? Read more »
The Well Project

Women and HIV/AIDS

...the first diagnosis of AIDS in America.While there were a handful of women among the first cases, AIDS was thought toprimarily affect gay men. However, as the years passed, women have emerged asanother group hard hit by the AIDS epidemic. Even... Read more »
Connect With Others

Wasting---help me

Posted by Anonymous, 4 Replies
...I'm sorry to come on board, but I need help. My husband is wasting away. He's newly on meds, but not gaining. It seems as though his buttcheeks are completely gone. I don't know what to do. I'm afraid. He's down to Read more »

Do any drugs affect HIV test results?

Posted by Anonymous, 2 Replies
...I am taking valium for anxiety and recently had a negative HIV test. Could taking valium have compromised the HIV test results? Read more »

Care home for people affected with HIV/AIDS

Posted by kel
...(who is gay) and we found out that there are no care homes/assisted living facilities for the gay community here or for those affected by HIV/AIDS (people actually refuse to take them!) So we have opened the first! A care home/assisted living... Read more »

Care Home for persons affected w/ HIV/AIDS

Posted by kel
...(who is gay) and we found out that there are no care homes/assisted living facilities for the gay community here or for those affected by HIV/AIDS (people actually refuse to take them!) So we have opened the first! A care home/assisted living... Read more »